Maryland, 2004

Flash Flooding and Flooding in Maryland, September 28, 2004

September 28, 2004 · NWS LWX · 8 events in 6 counties and zones

6 flash flood, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 10:05 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 28, 10:05 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT TUE SEP 28 2004

.SHORT TERM (THIS AFTERNOON)...

...FLOOD WATCH CONTINUES FOR AREAS ALONG AND WEST OF THE BLUE RIDGE
THROUGH THIS EVENING...

...TORNADO WATCH FOR LOWER SOUTHERN MD COUNTIES AND A PORTION OF
N-CNTRL VA TIL 5PM EDT...

ITS BUSY. MAIN FOCUS TODAY IS OUR TROPICAL SYSTEM OF THE
WEEK...JEANNE. AT 14Z JEANNES CIRCULATION REMNANT CENTER WAS IS
LOCATED MIDWAY BETWEEN GREENSBORO AND HICKORY NC. ITS BEGINNING TO
TAKE A MORE EASTERLY BEND FROM ITS CURRENT NE TRACK. IN THE AREA
WELL TO THE NORTH AND WEST OF THE SYSTEM...ABUNDANT MOISTURE AND
COPIUS RAINFALL IS FALLING WEST OF THE BLUE RIDGE IN A DECENT
DEFORMATION ZN RESULTING FROM THE INTERACTION OF JEANNE AND A
FRONTAL ZONE. BECAUSE OF CONCERNS OVER HOW MUCH RAIN HAS ALREADY
FALLEN...HAVE BUMPED UP QPF VALUES IN THE FFA AREA FROM PREVS
PACKAGE. CONSULT LATEST FLOOD WATCH PRODUCT FOR DETAILS.

TRACK OF JEANNE APPEARS TO BE TAKING IT ACROSS THE SOUTHEAST PORTION
OF OUR CWA. WHIILE THIS TRACK WOULD BRING DECENT HELICITY PROFILES
ACROSS THAT AREA...AVAILABLE INSTABILITY IS QUESTIONABLE. A DRY SLOT
ON WV IMGRY IS PUNCHING N ACROSS CNTRL VA AND WILL CLIP OUR SERN
ZNS. IF THAT REGION CAN BREAK OUT FOR A FEW HRS THERE IS A THREAT OF
ISOLATED TORNADOES. THIS HAS PROMPTED SPC TO ISSUE A TORNADO WATCH
FOR THIS AFTERNOON ACROSS SERN MD...THAT IS IN THE PROCESS OF BEING
ISSUED AT 1500Z.

FOR LATE THIS AFTERNOON AND TONIGHT...AS JEANNE CROSSES THE BAY...
WINDS WILL INCREASE ON THE BACK SIDE WINDS OVER TURN SHORT TERM
FOCUS IS OBVIOUSLY ON THE REMNANTS OF TROPICAL CYCLONE JEANNE...THE
CENTER OF WHICH IS MOVING INTO THE SOUTHERN PORTION OF NC AT 06Z. A
COPIOUS AMOUNT OF TROPICAL MOISTURE IS ALREADY STREAMING NORTHWARD
INTO THE CWA...WITH AREAS OF LIGHT TO MODERATE RAINFALL FALLING AT
06Z.

&&

.AVIATION...CONTINUED POOR IFR/LOCALIZED LIFR CONDITIONS AT ALL OF
THE TAF SITES. WINDS AT DCA-IAD-BWI-MTN SHOULD KEEP A NE OR E
COMPONENT THROUGH ABOUT 22Z THEN VEER TO A MORE NORTHERLY DIRECTION
BY 00Z. LTO DETERIORATE AS THE MORNING PROGRESSES...AS RAIN FROM
JEANNE MOVES NORTH. CONDITIONS WILL IMPROVE THIS EVENING AS JEANNE
AND ASSOCIATED PRECIP SHIELD PULLS AWAY.

&&

.MARINE...SCA WINDS WILL COMMENCE LATE THIS AFTERNOON AFTER JEANNE
PASSES EAST OF THE WATERS.

&&

.HYDROLOGY...STILL ASSESSING THE LATEST RVFPOT GUIDANCE THAT CAME IN
WITHIN THE LAST HOUR...BUT THERE APPEARS TO BE A MINOR TO MODERATE
THREAT OF FLOODING ONCE ALL OF THE RAINFALL FLOWS INTO THE MAIN STEM
RIVERS. WILL CONTINUE TO MONITOR THIS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH UNTIL 1000 PM EDT MDZ002>004.
VA...FLOOD WATCH UNTIL 1000 PM EDT VAZ027-028-030-031-040>042-051.
WV...FLOOD WATCH UNTIL 1000 PM EDT WVZ048>053-055.
.MARINE...SCA ALL ZONES.
&&

SHORT TERM/AVIATION...SMZ
MARINE/LONG TERM/WATCHES...HTS
WARNINGS...DRM
Hazardous weather outlook, Sep 28, 10:54 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT TUE SEP 28 2004

MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-290900-
ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-
CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA-
MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD-
1154 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF MARYLAND ALONG AND
WEST OF THE BLUE RIDGE AND EAST OF GARRETT COUNTY...EASTERN WEST
VIRGINIA...AREAS OF NORTHERN AND CENTRAL VIRGINIA ALONG AND WEST OF
THE BLUE.

.DAY ONE...

HEAVY RAINFALL IS OCCURRING ASSOCIATED WITH THE REMNANTS OF JEANNE.
SIGNIFICANT RAINS OF THREE TO FIVE INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE ALONG AND WEST OF THE BLUE RIDGE. A FLOOD WATCH IS IN EFFECT
FOR THIS AREA THROUGH 10 PM. THIS WILL CAUSE FLOODING ALONG SMALL
CREEKS AND STREAMS AS WELL AS LOW WATER CROSSINGS AND OTHER LOW LYING
AREAS. CONSULT CURRENT FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
ON THE FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF FLOODING ON MAIN STEM RIVERS WILL CONTINUE THROUGH MID
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED. RELAY REPORTS OF FLOODING OR SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN STERLING.

DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281649-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD-
HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
1154 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF MARYLAND AND VIRGINIA
EAST OF THE BLUE RIDGE INCLUDING WASHINGTON DC.

.DAY ONE...
THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO AREAS OF
RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. RAINFALL AMOUNTS
EAST OF THE BLUE RIDGE COULD RANGE BETWEEN ONE AND TWO INCHES. IN
ADDITION AREAS ALONG AND EAST OF A SPOTSYLVANIA TO NORTHERN CALVERT
COUNTY LINE ARE UNDER A TORNADO WATCH UNTIL 5 PM.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF FLOODING ON MAIN STEM RIVERS WILL CONTINUE THROUGH MID
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED. RELAY REPORTS OF FLOODING OR SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN STERLING.

SMZ

In the hours before

Special weather statement, Sep 28, 11:02 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 PM EDT TUE SEP 28 2004

VAZ042-281630-
LOUDOUN VA-
1202 PM EDT TUE SEP 28 2004

...STRONG THUNDERSTORM IN SOUTHERN LOUDOUN COUNTY...

AT 1202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF GLEEDSVILLE...MOVING NORTH AT 30 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF
PURCELLVILLE WILL BE AFFECTED BY THIS STORM THROUGH 1230 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Sep 28, 11:55 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT TUE SEP 28 2004

MDZ016-VAZ055>057-281901-
CHARLES MD-KING GEORGE VA-SPOTSYLVANIA VA-STAFFORD VA-
1255 PM EDT TUE SEP 28 2004

...TORNADO WATCH IN EFFECT UNTIL 5 PM...

DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS OVER THE RICHMOND AREA.
THIS LINE IS MOVING NORTH AROUND 40 MPH. EXPECT THUNDERSTORMS TO
AFFECT EASTERN PORTIONS OF SPOTSYLVANIA COUNTY BETWEEN 1:30 AND 2
PM...THE FREDERICKSBURG AREA AROUND 2 PM...AND STAFFORD AND KING
GEORGE COUNTIES BETWEEN 2 AND 2:15 PM. THE STORMS WILL CROSS THE
POTOMAC RIVER NEAR FAIRVIEW BEACH AROUND 2:30 PM AND MOVE INTO
SOUTHWESTERN CHARLES COUNTY SHORTLY THEREAFTER.

HEAVY RAIN UP TO AN INCH IN LESS THAN 30 MINUTE ALONG WITH WIND GUSTS
TO 40 MPH ARE POSSIBLE WITH THESE STORMS. PONDING OF WATER AND MINOR
FLOODING OF LOW LYING AREAS IS POSSIBLE. ALSO A TORNADO WATCH IS IN
EFFECT FOR THE AREA...BE PREPARED TO TAKE ACTION SHOULD WARNINGS BE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SMZ
Local storm report, Sep 28, 12:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 PM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1219 PM     FLASH FLOOD      PHILOMONT               39.06N 77.74W
09/28/2004                   LOUDOUN            VA   FIRE DEPT/RESCUE

            BEAVER DAM CREEK OUT OF ITS BANKS. WATER IN STRUCTURES IN
            PURCELLVILLE AS WELL.

0110 PM     FLASH FLOOD      AFTON                   38.03N 78.84W
09/28/2004                   NELSON             VA   FIRE DEPT/RESCUE

            WATER OVER A ROADWAY.

0111 PM     FLASH FLOOD      SHERANDO                37.98N 78.95W
09/28/2004                   AUGUSTA            VA   FIRE DEPT/RESCUE

            SEVERAL AREAS OF FLOODING. SOME EVACUATIONS.

0112 PM     FLASH FLOOD      1 SW LANDES             38.89N 79.21W
09/28/2004                   GRANT              WV   FIRE DEPT/RESCUE

            ROUTE 220 CLOSED AT THE GRANT PENDLETON COUNTY LINE.

0112 PM     FLASH FLOOD      1 NE BRUSHY RUN         38.85N 79.23W
09/28/2004                   PENDLETON          WV   FIRE DEPT/RESCUE

            ROUTE 220 CLOSED AT THE GRANT/PENDLETON COUNTY LINE.

0114 PM     FLASH FLOOD      MOOREFIELD              39.06N 78.97W
09/28/2004                   HARDY              WV   FIRE DEPT/RESCUE

            3 ROADS CLOSED IN HARDY COUNTY DUE TO FLOODING.

0115 PM     FLASH FLOOD      BERGTON                 38.77N 78.95W
09/28/2004                   ROCKINGHAM         VA   FIRE DEPT/RESCUE

            ROADWAYS CLOSED DUE TO FLOODING.

0120 PM     FLASH FLOOD      GORE                    39.26N 78.33W
09/28/2004                   FREDERICK          VA   FIRE DEPT/RESCUE

            MANY COUNTY ROADS CLOSED IN ALONG THE US 50 CORRIDOR.
            SOME ROADWAYS DAMAGED OR WASHED AWAY.

0120 PM     FLASH FLOOD      FRONT ROYAL             38.92N 78.18W
09/28/2004                   WARREN             VA   FIRE DEPT/RESCUE

            SOME ROADWAYS CLOSED IN WARREN COUNTY.

0121 PM     FLASH FLOOD      EDINBURG                38.82N 78.56W
09/28/2004                   SHENANDOAH         VA   FIRE DEPT/RESCUE

            MANY AREAS OF FLOODING WITH SEVERAL ROADS CLOSED.

0123 PM     FLASH FLOOD      2 E BERRYVILLE          39.15N 77.94W
09/28/2004                   CLARKE             VA   FIRE DEPT/RESCUE

            MANY SMALL CREEKS AND STREAMS OUT OF THEIR BANKS...ONE
            COUNTY ROAD CLOSED.

&&

MANNING

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Frederick

When
September 28, 1:30 PM EST to 4:30 PM EST
Where
Frederick County, Wolfsville
Reported by
EMERGENCY MANAGER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

U.S. Route 17 under water.

Flash Flood, Washington

When
September 28, 1:30 PM EST to 4:30 PM EST
Where
Washington County, Hagerstown
Reported by
EMERGENCY MANAGER
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Roads flooded.

Flood, Washington

When
September 28, 4:30 PM EST to 8:30 PM EST
Where
Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Many county roads flooded.

Flood, Frederick

When
September 28, 4:30 PM EST to 8:30 PM EST
Where
Frederick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Numerous primary and secondary roads closed due to high water. Emergency personnel performed three water rescues, prompted by motorist driving across flooded roadways.

Flash Flood, Baltimore City (C)

When
September 28, 4:30 PM EST to 9:30 PM EST
Where
Baltimore City (C) County, Baltimore
Reported by
EMERGENCY MANAGER
Coordinates
39.290, -76.612 (the zone’s center; the record gives no point)

A few roads closed due to high water.

Flash Flood, Baltimore

When
September 28, 4:30 PM EST to 9:30 PM EST
Where
Baltimore County, Cockeysville
Reported by
EMERGENCY MANAGER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Numerous roads closed in the northern portion of the county.

Flash Flood, Carroll

When
September 28, 4:30 PM EST to 9:30 PM EST
Where
Carroll County, Westminster
Reported by
EMERGENCY MANAGER
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Numerous roads closed across the county.

Flash Flood, Anne Arundel

When
September 28, 5:45 PM EST to 8:15 PM EST
Where
Anne Arundel County, 3 mi S of Crownsville
Reported by
EMERGENCY MANAGER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Car stranded in high water near the intersection of Route 450 and Crownsville Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425360, 5427444, 5425359, 5425361, 5425362, 5425363, 5425364, 5425365.